You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Asymptotic equations in growth studies — an analysis based on Anodonta piscinalis (Mollusca, Unionidae)
Erkki Haukioja and Tuomo Hakala
Annales Zoologici Fennici
Vol. 16, No. 2 (1979), pp. 115-122
Published by: Finnish Zoological and Botanical Publishing Board
Stable URL: http://www.jstor.org/stable/23734418
Page Count: 8
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
The suitability of four asymptotic growth equations for describing growth of length in populations of Anodonta piscinalis was studied. The Krüger function showed the best fit with the observed values, but the other three equations (von Bertanlanffy, Gompertz, logistic) were not much worse. The Krüger function was also the best when lengths of very old and young individuals were extrapolated from truncated data. Although the equations closely simulated the sets of material, we could find little evidence that their parameters (growth constant, asymptotic length) were suitable for comparisons between populations. Different cohorts and sexes within a population produced very variable numerical values for these parameters. The correlation between the mean length of the third annulus in a population and the growth constant produced by different equations for the same set of data ranged from 0.539 to —0.640. The von Bertanlanffy equation was the least unsuitable for producing parameters for comparisons between populations.
Annales Zoologici Fennici © 1979 Finnish Zoological and Botanical Publishing Board